High Wind, Madison
- When
- April 4, 1:09 PM MST
- Where
- Madison forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
A wind gust to 61 mph was reported at McAllister 4NNE (the Norris Hill DOT site).
Strong westerly flow aloft produced high winds in Madison County. Wind gusts to 61 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly flow aloft produced high winds in Madison County. Wind gusts to 61 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 4, 10:45 AM MST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT WED APR 4 2012 UPDATED AVIATION .UPDATE... CLOUD COVER AND THE LINGERING EASTERLY WINDS HAS KEPT MUCH OF THE AREA A BIT COOLER THAN FORECAST. SHORT RANGE MODELS SHOW THAT EVEN WITH THIS DELAY IN THE HEATING AND THE WARMING DOWNSLOPE WINDS THAT IT WILL COME BY THIS AFTERNOON AS THE SFC LOW MOVES INTO THE NORTH CENTRAL MONTANA PLAINS AND THE WARMING WESTERLY OR SOUTHWESTERLY WINDS WILL SET-UP AND THE CLOUDINESS WILL WANE ALLOWING FOR MORE INSOLATION/HEATING. HAVE ADJUSTED THE HOURLY TEMPS TO ACCOUNT FOR THE LOWER TEMPS THAN EXPECTED THIS LATE MORNING AND THE WARMING AS THE CLOUDS BREAK THIS AFTERNOON AND THE WINDS PICK UP. OTHER PORTIONS OF THE FORECAST STILL LOOK FINE WITH RESPECT TO FIRE WEATHER CONCERNS ACROSS SW MONTANA...AND PRECIP CHANCES DUE TO AN SCATTERED SHOWER OR ISOLATED THUNDERSTORMS ACROSS NORTH CENTRAL MONTANA. RUC SHOWING CAPES NEARING 250-350J/KG AND DECENT MID LVL LAPSE RATES AROUND 8.5 DEGREES C BY THIS AFTERNOON AND SHOULD ALLOW FOR THE FORECASTED AFTN ISOLATED T-STORMS. --SCHOTT && .AVIATION... UPDATED 1800Z. WIDESPREAD MID-LEVEL CLOUDS ARE CURRENTLY EXTENDING FROM KCTB-KGTF-KLWT AND WILL DECREASE THIS AFTERNOON WITH WINDS SHIFTING TO THE SOUTH. A COLD FRONTAL PASSAGE IS EXPECTED LATER THIS AFTERNOON WITH ISOLATED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE BOUNDARY. ANY STORMS MAY HAVE GUSTY AND ERRATIC WINDS. BEST CHANCES FOR THUNDER WILL BE AT KBZN AND KHLN. WINDS WILL BECOME WESTERLY BEHIND THE COLD FRONT WITH THE TIMING AROUND 22Z FOR KCTB AND KHLN...00Z FOR KGTF AND KBZN AND 02Z FOR KHVR AND KLWT. OVERALL...VFR CONDITIONS ARE EXPECTED HOWEVER BRIEF INTRUSIONS OF MVFR WITH SHOWERS AND POSSIBLE. MLV && .PREV DISCUSSION... /ISSUED 550 AM MDT WED APR 4 2012/ TODAY THROUGH FRIDAY...THE BEGINNING OF AN ACTIVE PERIOD OF WEATHER WILL START TODAY...AND THEN CONTINUE INTO FRIDAY. A PACIFIC COLD FRONT...CURRENTLY JUST MOVING INTO WESTERN MONTANA AT 4 AM...WILL MOVE SLOWLY EASTWARD TOWARDS CENTRAL MONTANA TODAY. EXPECT THIS FRONT TO MOVE EAST OF THE DIVIDE THIS AFTERNOON...AND THEN GRADUALLY MOVE THROUGH THE LEWISTOWN AREA THIS EVENING. MILD TEMPERATURES ARE EXPECTED AHEAD OF THE FRONT...WITH THE WARMEST LOCATIONS EXPECTED IN THE HAVRE/LEWISTOWN AREAS TODAY. AS THE FRONT MOVES EAST OF THE DIVIDE...EXPECT SCATTERED SHOWERS TO DEVELOP ALONG WITH A FEW THUNDERSTORMS. THE DYNAMICS ARE GOOD WITH THIS SYSTEM...BUT THE INSTABILITY IS LOW. SO FOR NOW...I REMOVED THE GUSTY WIND WORDING IN THE ZONES...BUT WE WILL CONTINUE TO WATCH THIS CLOSELY. AGAIN...COOLER AIR MOVES INTO THE REGION TONIGHT. AS THE MAIN STORM SYSTEM PULLS NORTHWARD INTO CANADA...A BAND OF PRECIPITATION IS EXPECTED TO DEVELOP OVER SOUTHWEST MONTANA. SOME SNOW IS LIKELY BY MORNING BETWEEN DILLON AND BIG SKY. FOR NOW...THE BEST ACCUMULATING SNOWFALL SHOULD BE ABOVE 7000 FEET...SO I WILL HOLD OFF ON AN ADVISORY FOR NOW. THE PRECIP WILL CONTINUE INTO THURSDAY OVER SOUTHWEST MONTANA...WITH JUST A FEW SHOWERS OVER CENTRAL MONTANA...WHILE THE HI-LINE AREA STAYS MOSTLY DRY ON THURSDAY AFTERNOON. AFTERNOON TEMPERATURES ON THURSDAY WILL BE CLOSE TO 20 DEGREES COOLER THAN WEDNESDAY. THEN FOR THURSDAY NIGHT AND INTO FRIDAY...BOTH THE EC/GFS MODEL PROG A STRONG AREA OF LOW PRESSURE TO DEVELOP OVER SOUTHERN WYOMING...AND THEN MOVE NORTHEASTWARD INTO THE UPPER MIDWEST. THIS TRACK WOULD ALLOW FOR HEAVY SNOW TO DEVELOP IN THE MOUNTAINS OF SOUTHWEST MONTANA ON THURSDAY NIGHT AND THEN SPREAD NORTHWARD INTO CENTRAL MONTANA BY FRIDAY MORNING. THE HEAVIEST SNOWFALL SHOULD OCCUR IN THE MOUNTAINS WITH THIS SYSTEM...BUT SEVERAL INCHES OF SNOW ARE POSSIBLE AT LOWER ELEVATIONS IN SOUTHWEST/CENTRAL MONTANA. THUS A WINTER STORM WATCH HAS BEEN ISSUED FOR ALL ELEVATIONS. AFTERNOON TEMPERATURES ON FRIDAY WILL CONTINUE THE COOLING TREND...WITH THE CLOUDS/PRECIP...MOST AREAS WILL ONLY SEE HIGHS IN THE 30S. BRUSDA FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN FAIRLY GOOD AGREEMENT DURING THE PERIOD SO CONFIDENCE IN THE FORECAST IS ABOVE AVERAGE. FRIDAY NIGHT THE UPPER TROUGH OVER EASTERN MONTANA WILL MOVE SLOWLY EAST AND EXPECT SNOW TO DIMINISH. SATURDAY NORTHWEST FLOW IS EXPECTED ALONG WITH SOME RESIDUAL MOISTURE. DID NOT CHANGE THE INHERITED FORECAST WHICH HAD A SLIGHT CHANCE OF PRECIPITATION OVER THE PLAINS WITH A CHANCE OF SNOW OVER THE MOUNTAINS. THEREAFTER THE FORECAST AREA WILL BE UNDER THE INFLUENCE OF A STRONG UPPER RIDGE WHICH WILL MOVE OVER CENTRAL MONTANA MONDAY. THIS WILL RESULT IN A WARMING TREND WITH HIGHS REACHING THE MID 50S TO MID 60S ON MONDAY. MODELS DIFFER SOME ON HOW FAST THE UPPER RIDGE MOVES EAST THEREAFTER BUT IT LOOKS LIKE WARM TEMPERATURES WILL CONTINUE INTO MIDWEEK. AS FOR PRECIPITATION THE RIDGE SHOULD KEEP THE AREA DRY SATURDAY NIGHT THROUGH TUESDAY WITH THE POSSIBLE EXCEPTION OF THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT. MODELS ARE POINTING TO SOME INCREASE IN MOISTURE BY WEDNESDAY OR WEDNESDAY NIGHT SO WENT WITH A SLIGHT CHANCE OF SHOWERS FOR THE LOWER ELEVATIONS AND A CHANCE OF RAIN OR SNOW SHOWERS FOR THE MOUNTAINS BY LATE WEDNESDAY. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 69 30 46 29 / 20 20 20 40 CTB 64 27 45 24 / 40 40 20 10 HLN 71 29 46 29 / 20 10 30 50 BZN 66 27 43 27 / 10 20 50 60 WEY 38 21 37 21 / 10 40 60 70 DLN 61 25 41 26 / 20 10 50 60 HVR 74 31 51 27 / 10 30 10 10 LWT 70 29 43 27 / 10 10 30 50 && .TFX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY EVENING BEAVERHEAD...BROADWATER...CASCADE...FERGUS...GALLATIN... JEFFERSON...JUDITH BASIN...MADISON...MEAGHER. RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR ELEVATIONS BELOW 6000 FEET FOR GALLATIN...MADISON...MEAGHER. && UPDATE...SCHOTT SHORT TERM...BRUSDA LONG TERM...BLANK AVIATION...MLV WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 418 AM MDT WED APR 4 2012 MTZ055-051200- GALLATIN- 418 AM MDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FIRE WEATHER WATCH IS IN EFFECT THROUGH THIS EVENING BELOW 6000 FEET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF SNOWFALL WOULD GREATLY BE APPRECIATED. MTZ008-012-015-050>054-051200- BEAVERHEAD-CASCADE-MADISON-JUDITH BASIN-FERGUS-JEFFERSON- BROADWATER-MEAGHER- 418 AM MDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WATCH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... ANY SPOTTER REPORTS OF SNOWFALL WOULD GREATLY BE APPRECIATED. MTZ009>011-013-014-044>049-051200- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 418 AM MDT WED APR 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
2 high wind. Local standard time, as filed.
A wind gust to 61 mph was reported at McAllister 4NNE (the Norris Hill DOT site).
A wind gust to 60 mph was reported at McAllister 4NNE (the Norris Hill DOT site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371316, 371317.